Update on is it a flare or hydroxy side effects? ... - LUPUS UK

LUPUS UK
24,236 members19,592 posts

Update on is it a flare or hydroxy side effects? post

After being off the hydroxy since the beginning of the week due to possible side effects, I have seen my GP and have managed to get a pack of the Blackrock brand. I will see if this makes any difference to my extreme fatigue/nausea/insomia/lack of appetite/ dry mouth symptoms.

I am beginning to think that the symptoms are caused by the connective tissue disease rather than the brand but it is impossible to say for certain as symptoms overlap with possible side effects.

I have felt poorly all week and have spend part of each day in bed too exhausted to do anything yet unable to sleep. My husband and I were planning to take our two daughters aged 10 and 15 away on holiday next week but decided against it.

I am feeling very low in myself and after discussing things with the GP who was very understanding am now on anti-depressants. I have taken them before after I had post concussion syndrome following a head injury 13 years ago so at least I am familiar with potential side effects. I know that they take a while to kick in but at the moment I am up for anything that may help.

The rheumy nurse is trying to get me seen as a day case and mentioned the possibility of a steroid injection to help. If it is offered I will jump at the chance. Has anyone had positive experiences of this and if so how long did the benefits last? I am hoping that this will help whilst the hydroxy builds up on my system.

Thank you to everyone for reading this and to all who commented on my previous post. x

13 Replies
oldestnewest

Hi Genealogy. Each person is different but I think HCQ has minimal side effects in my opinion other than definite GI upset when first started. It makes me a wee bit sweaty about 2-3 hrs after the dose as well. I try to take it with food or at least a glass of milk to settle my stomach. It can cause nightmares and for the first 2 weeks I did have trouble sleeping. This dissipated if I took it earlier in the day.

The steroid injection won’t last too long. It’s effects may stretch out over a couple of days at most but it’s a patch on lifelong problem. It will help with functionality temporarily but HCQ takes 6 months to reach peak effect. I could start to see a difference after about 2 months of use but everyone is different.

Please let us know how you make out. I hope you start feeling better soon!

2 likes
Reply

Thank you for sharing your experience and kind words. I will try taking the hydroxy in the morning with breakfast to see if it helps with the sleeping. The sooner I start on it again the better as it takes so long to start to have a positive effect. If it is offered I will try the steroid shot and see how it goes. I am learning that with our conditions there are no quick fixes. x

3 likes
Reply

My health started to improve in about a month but the real changes started at two months as well.

1 like
Reply

It is encouraging that it started to work after a month or so. I am on the maximum dose I am allowed (200mg and I am crossing everything in the hope that it will start to show positive effects soon. x

1 like
Reply

I’ll be sending good energy and prayers for you🙏👍

Reply

I was on Hydroxy for about 18 months but had to stop finally for allergy reasons. The first time I stopped I was surprised that I flared so much within a few days because I hadn’t noticed that it was benefiting me much until then.

The second time I had to stop due to slow anaphylaxis. I saw my rheumy a few days later and he didn’t grasp the extent of the allergic reaction to Hydroxy and expressed doubt that coming off it so abruptly had caused a huge pain flare. I later read somewhere that one of the constituent ingredients is a form of pain relief but not sure if this is true?

I had a steroid injection 7 weeks ago today - depomedrome 120 - and it worked. The pain in my legs is still a fraction of what it was before it was administered. In fact it hasn’t returned at all in my knees thankfully and I’m not on anything else.

Some people only get very short term relief from steroids but I’m extremely chemically sensitive so for me steroid injections seem be very effective.

1 like
Reply

The side effects and allergies caused by medications are of concern to me too. It must have been very frightening when you suffered anaphylaxis from the hydroxy Twitchytoes Nd hope that you have found some relief with alternative medications.

I have read that coming off steroids can cause a flare, especially if their use is not tapered down but all this is new to me. I am hoping that if I do get an injection it stays in my system a little while, at least until the hydroxy starts to kick in. Your recent injection sounds as if it has been a success and I hope you continue to find relief. x

1 like
Reply

I didn’t have confirmed lupus yet but we’ve always know of my UCTD. When I’d get steroid shot in my back and neck or hips for nerve pain relief all my symptoms disappeared. I was such an airhead about my own health one of my co-workers pointed it out. That’s not even the same kind of steroid for the same reason but the next day I felt like I could do a 5k. I didn’t because I’m lazy but it was great to know just in case. I hope you feel better soon. 💛 Doaty

2 likes
Reply

I had a steroid shot for a frozen shoulder three years ago and I know exactly what you mean. I just wish I had some of that energy now! I will keep taking the tablets and live in hope. Thank you for your encouragement. x

1 like
Reply

I have stopped taking hydroxy after nearly 9 years on it. After they stopped making Plaqunil I haven’t been able to tolerate it and to be honest was in as much pain on it than I’m off it my esr as not altered steady at 47 it has been as high as 96 so I’m going cold turkey. Thinking of changing consultant after speaking to my GP she will support what ever decision I make. Fed up with throw away comments on hospital visits.

Reply

I am sorry you are having such difficult time and hope that you manage to find some relief with another medication. A change of consultant may well be in order if you are not happy with the current one. Good luck with your treatment. x

Reply

Concerned I have not been able to read your early post. But what was your side effect of the hydox

Reply

I was getting an increase in GI symptoms such as nausea and diarrhoea plus insomnia, dry mouth and fatigue. I don't know if this was the hydroxy or an increase in symptoms. My GP has now prescribed me another brand, Blackrock, which may lessen the chance of side effects. As the medicine and the illness are both new to me it made sense to try this. x

Reply

You may also like...